Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 246, NWS Columbia, SC

August 16, 2008Burke County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2008, 6:43 PM EDT for Burke County, Georgia; Aiken County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 6:43 PM EDT (22:43 UTC)
Expired
Aug 16, 2008, 7:14 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Aiken County, SC

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 162243
SVRCAE
GAC033-SCC003-162330-
/O.NEW.KCAE.SV.W.0246.080816T2243Z-080816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED ALONG THE
  RICHMOND AND BURKE COUNTY LINE NEAR MCBEAN. MOVEMENT WAS
  EAST-SOUTHEAST NEAR 15 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT THE AREA ALONG
  THE RICHMOND AND BURKE COUNTY LINE NEAR MCBEAN...AND
  THE AREA ALONG THE BURKE AND AIKEN COUNTY LINE.

EXPECT DAMAGING WIND AND HAIL WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3323 8203 3323 8196 3327 8190 3325 8185
      3326 8184 3327 8184 3327 8183 3329 8185
      3330 8178 3322 8172 3319 8176 3317 8176
      3314 8174 3309 8196
TIME...MOT...LOC 2241Z 310DEG 23KT 3315 8180

$$
1 follow-up statement
000 
WWUS52 KCAE 162314
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT SAT AUG 16 2008

GAC033-SCC003-162320-
/O.CAN.KCAE.SV.W.0246.000000T0000Z-080816T2330Z/
BURKE GA-AIKEN SC-
710 PM EDT SAT AUG 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY AND
   THE EXTREME SOUTH PART OF AIKEN COUNTY CANCELLED...

THE SEVERE THUNDERSTORM WARNING ISSUED FOR NORTHEAST BURKE
COUNTY AND SOUTHERN AIKEN COUNTY AT 643 PM HAS BEEN CANCELLED.

A WARNING REMAINS IN EFFECT WHICH INCLUDES THE PART OF AIKEN
COUNTY BETWEEN WILLISTON AND NEW ELLENTON UNTIL 745 PM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3323 8203 3323 8196 3327 8190 3325 8185
      3326 8184 3327 8184 3327 8183 3329 8185
      3330 8178 3322 8172 3319 8176 3317 8176
      3314 8174 3309 8196
TIME...MOT...LOC 2310Z 310DEG 23KT 3303 8163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 3:47 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT AUG 16 2008

.SYNOPSIS...
WEAK FRONTAL BOUNDARY REMAINS SOUTH OF THE REGION WITH NORTHEAST
WINDS KEEPING PLENTY OF CLOUDINESS OVER THE AREA. THE FRONTAL
BOUNDARY WILL REMAIN JUST SOUTH OF THE AREA THROUGH EARLY NEXT
WEEK WHEN GULF MOISTURE WILL BEGIN MOVING INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FRONTAL BOUNDARY SOUTH OF THE AREA WITH NORTHEAST WINDS PUSHING
ATLANTIC MOISTURE ONSHORE CONTINUE TO KEEP THE FORECAST AREA
MOSTLY CLOUDY WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS.
EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN LIMITED AND
PERSIST OVER THE NEXT SEVERAL HOURS...WITH THE REAL LIMITING
FACTOR BEING TEMPERATURES ONLY REACHING THE MIDDLE 80S. ACTIVITY
WILL DISSIPATE WITH SUNSET HOWEVER THERE IS A CHANCE OF
THUNDERSTORMS TOWARD DAYBREAK AS A WEAK SHORTWAVE MOVES INTO THE
AREA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE AREA WITH CLOUD COVER
AGAIN KEEPING TEMPERATURES IN THE MIDDLE 80S FOR MOST LOCATIONS.
MODELS INDICATE WEAK INSTABILITY ALTHOUGH THERE WILL BE AMPLE
MOISTURE WITH PWAT INCREASING TO AROUND 1.75 INCHES IN THE
AFTERNOON. SUNDAY NIGHT BRINGS CHANGE TO THE AREA AS MODELS
CONTINUE TO TRY AND FIND A CONSENSUS SOLUTION. REMAINS OF THE
FRONTAL BOUNDARY WILL BEGIN TO SLIDE NORTHWARD AS TS FAYE BEGINS
TRACKING INTO FL. AS A RESULT HAVE INCREASED POPS AND CLOUDS FOR
LATE SUNDAY AND SUNDAY NIGHT.

MONDAY AND MONDAY NIGHT CONTINUE THE UNCERTAINTY OF THE FORECAST
AS MODELS HAVE SOLUTIONS DIFFERING FROM THE WEST COAST TO SE OF FL
BY MONDAY AFTERNOON. AGREE WITH MODELS AND NHC ON A SOLUTION MORE
TOWARD THE WESTERN COAST OF FL. WITH THIS TRACK EASTERLY WINDS
WILL BEGIN PUSHING ADDITIONAL ATLANTIC MOISTURE INTO THE REGION
THUS RESULTING IN INCREASED CLOUDS AND POPS FOR MONDAY AND MONDAY
NIGHT. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DUE TO
THE INCREASED CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ALTHOUGH THERE IS PLENTY OF DIFFERENCE IN MODELS WILL CONTINUE TO
FOLLOW THE WESTERN COAST OF FL TRACK WHICH WILL MAKE SEVERAL
FORECAST CHANGES FOR THE AREA. INTERACTIONS BETWEEN TS FAYE AND
LAND SHOULD LIMIT INTENSIFICATION...HOWEVER WITH THE SYSTEM CENTER
WEST OF THE AREA WILL EXPECT INCREASED CHANCES OF RAIN THROUGH THE
LONG TERM. MODELS INDICATE TS FAYE WILL BE SLOW MOVING SYSTEM AND
IF THE CURRENT TRACK HOLDS WILL SPREAD PRECIPITATION ACROSS THE
AREA FROM TUESDAY THROUGH AT LEAST FRIDAY. AS A RESULT HAVE MADE
SIGNIFICANT CHANGES TO THE LONG TERM TO INCREASE CLOUDS AND POPS
AND LOWER TEMPERATURES A COUPLE OF DEGREES. WILL CONTINUE TO
MONITOR TS FAYE CLOSELY AS CHANGES WITH THIS SYSTEM WILL MAKE
SIGNIFICANT CHANGES TO THE LONG TERM FORECAST.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A WEAK FRONTAL BOUNDARY WILL REMAIN JUST OFF TO THE SOUTH OF THE
FORECAST AREA AGAIN THIS AFTERNOON AND OVERNIGHT. EASTERLY LOW LEVEL
WINDS WILL KEEP PLENTY OF MOISTURE AROUND OVER THE NEXT 24 HOURS.
HAZY SURFACE CONDITIONS WILL PERSIST...WITH 5-6SM IN HZ REMAINING.
BROKEN MID LEVEL CLOUDS THIS AFTERNOON.

FOR THE OVERNIGHT PERIOD...MODELS ARE ALL SHOWING PERIOD OF IFR
CEILINGS AND VISIBILITIES DEVELOPING ONCE AGAIN AT ALL SITES BY 10Z
SUNDAY MORNING...WITH PERIODS OF LIFR BEING POSSIBLE AT KAGS AND
KOGB. CONDITIONS IMPROVING AFTER 14Z...WITH VFR AFTER 16Z.

AT THIS TIME...NO SIGNIFICANT IMPACTS ARE EXPECTED IN THE EXTENDED
PERIOD.  HOWEVER...INTERESTS ACROSS THE REGION WILL STILL NEED TO
MONITOR THE TRACK AND MOVEMENT OF TROPICAL SYSTEM FAY INTO NEXT WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
519 AM EDT SAT AUG 16 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
519 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONTINUE TO MONITOR PROGRESS OF TROPICAL SYSTEM FAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 3:36 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT SAT AUG 16 2008

GAZ063-162015-
MCDUFFIE-
336 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF THOMSON...MOVING SOUTHEAST
AT 19 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 6:15 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT SAT AUG 16 2008

SCZ038-162315-
CLARENDON-
615 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE GABLE AND SARDINIA AREA OF NORTHERN
CLARENDON COUNTY. THE STORM WAS MOVING LITTLE.

EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL
OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 6:18 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT AUG 16 2008

GAZ065-162315-
RICHMOND-
618 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING RICHMOND COUNTY...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE SOUTHEAST PART OF RICHMOND COUNTY. THIS WAS
THE AREA BETWEEN HEPHZIBAH AND MCBEAN. MOVEMENT WAS EAST-SOUTHEAST
NEAR 10 MPH.

EXPECT WIND GUSTS NEAR 45 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL
OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:24 PM EDTSevere Thunderstorm WarningCAERichmond36 min
Aug 16, 6:52 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg53 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.